Overall hallucinations and psychosis may occur in about 20% of Parkinson’s disease patients. Drug-induced psychosis in Parkinson’s disease is more common in the elderly and at times may be triggered by medications used for treatment of Parkinson’s disease.
Some drugs that may be involved in causing psychosis include: amantadine, selegiline, and dopamine agonists.
Confusion and hallucinations can be very debilitating. It is crucial that these problems are discussed with a physician. The physician may modify the current drug therapy for Parkinson’s disease to minimize these symptoms. Hallucinations become more frequent when one is in an unfamiliar setting. Visual hallucinations and psychosis are among the major causes of long-term placement of patients with Parkinson’s disease.
The visual hallucinations in Parkinson’s disease may be detailed and well-formed but non-frightening in most cases. Auditory hallucinations are rare but if they occur, they are accompanied with visual hallucinations. Patients with severe dementia might develop periods of confusion especially at sunset time. The following tips may help in coping with the visual hallucinations:
1. Adequate nutrition and fluid intake.
2. Ruling out the precipitating factors such as infections, dehydration, and vision or hearing impairment.
3. Improving night-time sleep.
4. Turning on the lights at night in order to reduce shadows.
5. Switching off the television when violent scenes are on.
6. Caregiver may try to explain to the patient, but should neither argue with the patient that hallucinations are not real, nor reinforce them.
7. Repeated orientation of patient and reassurance is absolutely essential.
A caregiver has to realize that a hallucination may seem very real to the patient. If the patient is beyond reason, but calm and non-threatening, nothing may be needed. However, if the patient is agitated and becomes violent, it is best to call for assistance to help avert serious injury. If needed, one should call emergency services.
Z. Sarfraz MBBS (Can) and R.K. Rana, OS (Can) IFS, World Parkinson’s Program, Toronto, Canada